Alert archive / California / High Surf Advisories in 2024

High Surf Advisory 9, NWS Eureka, CA

December 28, 2024Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this high surf advisory at Dec 28, 2024, 2:21 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2024, 2:21 AM PST (10:21 UTC)
Expired
Dec 28, 2024, 9:00 PM PST
In force
19 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2024-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2024-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
695 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WHUS46 KEKA 281021
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
221 AM PST Sat Dec 28 2024

CAZ101-103-104-109-290500-
/O.NEW.KEKA.SU.Y.0009.241228T1021Z-241229T0500Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
221 AM PST Sat Dec 28 2024

...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING...

* WHAT...Large breaking waves 20 to 25 ft.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...Until 9 PM PST this evening. .

* IMPACTS...Dangerous surf conditions and localized beach 
  erosion. Beachcombing is highly discouraged!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$
1 follow-up statement
121 
WHUS46 KEKA 282225
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
225 PM PST Sat Dec 28 2024

CAZ101-103-104-109-290500-
/O.CON.KEKA.SU.Y.0009.000000T0000Z-241229T0500Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
225 PM PST Sat Dec 28 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WHAT...Large breaking waves 20 to 25 ft.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...Until 9 PM PST this evening. .

* IMPACTS...Dangerous surf conditions and localized beach 
  erosion. Beachcombing is highly discouraged!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Dec 27, 3:13 PM PST, 11 hours 8 minutes earlier.

Area forecast discussion, Dec 27, 3:13 PM PST, 11 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Eureka CA
313 PM PST Fri Dec 27 2024

.SYNOPSIS...Two more weather systems will bring periods of
moderate to heavy rain and a slight risk for minor flooding
through this weekend. Gusty southerly winds will increase again
tonight but stronger southerly winds are expected Saturday night.
Drier weather, colder morning temperatures and valley fog are
expected on Monday.

&&

.DISCUSSION...A warm front approaching this area this afternoon
will bring rain to the area late this afternoon and evening. This
is expected to bring some rain and wind to the area through early
Saturday morning before it pushes back north. Currently this is
not expected to push rain much south of Willits. During the day on
Saturday this is expected to push back north into Del Norte or
northern Humboldt county. This will bring a break in the rain for
areas south of this. Areas north of Willits are expected to see 1
to 3 inches of rain tonight and early Saturday. Some of the
highest peaks may see over 4 inches. Southern Mendocino and Lake
counties will see amounts less than a quarter inch in southeast
Lake county and nearly an inch along the southern Mendocino coast.
This system is expected to bring another round of wind as well,
but gusts in the exposed areas of Humboldt and Del Norte counties
are only expected to reach to around 35 to 40 mph. With this
weakly forced system the terrain affects may be increased with the
south slopes seeing significantly more rainfall than areas to the
north of mountains such as Humboldt Bay and the Eel River delta.

Saturday night into early Sunday the last cold front of this
series of weather systems is expected to move through. There may
not be much of a break between the previous warm front font and
this front in northern Humboldt and Del Norte counties. This will
increase the threat for flooding of small streams so have issued a
flood watch. This cold front is also expected to bring another
round of strong winds as an area of deepening low pressure moves
towards the area from the southwest and into southern Oregon. The
snow levels are expected to remain high through much of this
system before falling on Sunday afternoon. This will be after most
of the precip has fallen so for now am not expecting to see much
snow at the lower elevations. This will need to be watched in case
the cold air moves in earlier.

High pressure builds into the area starting on Monday. This will
bring clearing skies and chilly temperatures. The valleys will
likely see widespread fog and some of this may be dense. In the
northern areas with more narrow valleys it may take some time for
them to clear keeping temperatures cool, possibly in the 30s in
some of the valleys. Widespread fog is likely again Tuesday
morning. Wednesday and later in the week it is possible some
weaker weather systems will bring some light rain to the northern
portions of the area, but at this point any rainfall looks fairly
minor. MKK

&&

.AVIATION...Afternoon satellite continued to show multi-
diverse/multi-level clouds moving across the region. However, Cigs
and Vis have frequently remained in MVFR...so airport impacts
were mostly minimal. Post-frontal rains diminished by mid-morning
as well as gusty winds. Weather conditions will become more
compound through evening as another frontal disturbance approaches
the North Coast. As previously mentioned, low level windshear
(LLWS) potential could have a significant effect on the coastal
airports, and will increase by late afternoon/early evening. By
21z today, southerly gusty winds increased at CEC. In the evening,
copious rain amounts (lasting through the weekend) can be
expected with conditions occasionally dipping into
IFR...especially at CEC. /TA

&&

.MARINE...The last in a series of storm systems will move through
the waters over the next couple of days as a persistent
atmospheric river brings rain to the region. Winds are currently
increasing ahead of the first push of moisture with near gale
conditions expected in the northern waters overnight. As the front
drifts south, winds will decrease markedly Saturday morning and
through the day Saturday. During this time, westerly swells will
remain elevated with seas running 15 to 19 feet across the waters,
highest in the extreme northern reaches of the zones.

The next period of note will be in advance of the final wave of the
atmospheric river Saturday night. Winds will increase back out of
the south as the stalled front moves back north as a warm front
Saturday evening. Gales are likely to develop in the northern waters
and possibly into the southern outer waters with very steep seas
developing overnight. A gale watch has been raised to cover this
potential and will need to be upgraded later tonight if the forecast
remains consistent. On Sunday morning the final cold front of this
system will sweep through the waters bringing an end to the active
weather we have seen over the last 7-10 days. Waves will gradually
subside into Monday.

Less active weather is anticipated for next week with lower seas and
lighter winds through the entire week. The only main concern is a
weak system that could enhance the southerly winds around mid week
with small craft conditions possible. /RPA

&&

.HYDROLOGY...Another round of rain is expected tonight. The
rivers are currently falling, but will come up again tonight. Not
much rain is expected to make it down into the Russian River basin
so additional flooding is not expected with this next system. In
the north there are expected to be some rises on the rivers and
the Mad River near Arcata is expected to return to monitor stage.
The Eel River is expected to remain near or above monitor stage as
well. The cold front pushes through Saturday night into Sunday
morning. The rainfall amounts with this don't look particularly
heavy, but in areas of Del Norte and northern Humboldt counties
there may not be much of a break between weather systems and this
could cause some flooding. So have issued an areal flood watch for
the small streams and low lying areas. The Smith river and the
Klamath river are both expected to be above monitor stage, but
flooding is not expected. The Smith River basin is expected to see
the shortest break between systems and is most likely to see
minor flooding. MKK

&&

.BEACH HAZARDS...Westerly swells continue to move through the
waters at 14 to 17 feet at 15 to 17 seconds. This is resulting in
large breakers in the 16 to 20 foot range. Though these are fairly
big breaking waves, they are still below our advisory criteria
and no high surf advisories are currently anticipated through the
weekend. Beachgoers are still encouraged to take great caution if
visiting the beach this weekend. /RPA

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Flood Watch from Saturday afternoon through Sunday
     afternoon for CAZ101-102-105.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 PM PST Saturday for PZZ450-475.

     Gale Watch from Saturday evening through Sunday morning for
     PZZ450-470-475.

     Small Craft Advisory until 3 AM PST Monday for PZZ455.

     Hazardous Seas Warning until 3 PM PST this afternoon for
     PZZ470.

     Small Craft Advisory until 9 PM PST Saturday for PZZ470.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 2:49 AM PSTGale WarningEKA24 hr
Dec 28, 2:58 AM PSTHigh Wind WarningEKADel Norte24 hr
Dec 28, 2:58 AM PSTWind AdvisoryEKADel Norte, Humboldt, Mendocino30 hr

Nearby

High Surf Advisories in California, 2024Every high surf advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.